Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 597, NWS Atlanta, GA

September 12, 2023Fannin County, Murray County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 12, 2023, 6:15 PM EDT for Fannin County, Murray County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2023, 6:15 PM EDT (22:15 UTC)
Expired
Sep 12, 2023, 6:45 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fannin County, GA, Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 148 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS52 KFFC 122215
SVRFFC
GAC111-213-122245-
/O.NEW.KFFC.SV.W.0597.230912T2215Z-230912T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
615 PM EDT Tue Sep 12 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Murray County in northwestern Georgia...
  Northwestern Fannin County in north central Georgia...

* Until 645 PM EDT.

* At 615 PM EDT, a severe thunderstorm was located over Cohutta
  Wilderness, or 13 miles south of Benton, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Higdon, Colwell, Cohutta Wilderness, Epworth, Jones Mill, and
  Copperhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3499 8430 3493 8432 3486 8438 3493 8473
      3499 8472
TIME...MOT...LOC 2215Z 278DEG 20KT 3498 8464 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
153 
WWUS52 KFFC 122234
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
634 PM EDT Tue Sep 12 2023

GAC213-122244-
/O.CAN.KFFC.SV.W.0597.000000T0000Z-230912T2245Z/
Murray GA-
634 PM EDT Tue Sep 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MURRAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3499 8430 3493 8432 3486 8438 3491 8458
      3499 8459
TIME...MOT...LOC 2234Z 278DEG 20KT 3497 8451 

$$

GAC111-122245-
/O.CON.KFFC.SV.W.0597.000000T0000Z-230912T2245Z/
Fannin GA-
634 PM EDT Tue Sep 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHWESTERN FANNIN COUNTY...

At 634 PM EDT, a severe thunderstorm was located over Big Frog
Mountain, or 8 miles southwest of Ducktown, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Higdon, Colwell, Epworth, Jones Mill, and Copperhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8430 3493 8432 3486 8438 3491 8458
      3499 8459
TIME...MOT...LOC 2234Z 278DEG 20KT 3497 8451 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:31 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 12, 3:31 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
331 PM EDT Tue Sep 12 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Wednesday)
Issued at 302 PM EDT Tue Sep 12 2023

Scattered showers and thunderstorms have developed this afternoon in
the presence of analyzed 2000-3000 J/kg SBCAPE ahead of an incoming
cold front. This front is getting a forward push courtesy of a
shortwave pushing through the Tennessee Valley. A couple of
strong storms, or even an isolated severe storm, will be possible
mainly in north Georgia given the aforementioned instability and
20-30 kt of bulk shear. The primary hazard will be gusty winds.

The front will settle southeastward into tonight. Some degree of
ongoing showers and thunderstorms will accompany the front into the
late evening and portions of the overnight. While coverage is
expected to gradually diminish to some degree during the overnight
period, at least isolated showers will remain possible into
Wednesday morning. Otherwise, areas of low clouds and/or fog will
become more likely by Wednesday morning.

Through the day Wednesday, the front will roughly bisect the area,
providing the impetus for additional diurnally enhanced shower and
thunderstorm development, particularly ahead of the front in Middle
Georgia. The front will get a more substantial push southeastward by
late in the day Wednesday as the larger trough swings across the
Great Lakes and Ohio Valley. Thus, the drier post-frontal airmass
will make more headway through north Georgia by Wednesday night.
RW

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 302 PM EDT Tue Sep 12 2023

No major changes needed to the ongoing extended portion of the
forecast. Most of the period should be dry, but scattered showers
and thunderstorms should return by the late weekend as a weak front
begins to move through the area. Seasonal temps anticipated through
the period.

Zonal flow in place at 500mb by early Thursday. The fast flow aloft
will remain in place until late Saturday/early Sunday. A longwave
trough is expected to move through on Sunday. Zonal flow will return
for the early part of the week.

At the surface, high pressure will build in from the north on
Thursday. The high center will begin to shift offshore by Saturday,
allowing for some moisture return on the western periphery of the
high for the remainder of the weekend. A cold front will likely
impact the CWA later on Sunday into Monday with high pressure
building for the middle part of next week.

Will have to watch for strong storms along the front later Sunday
into early Monday. Plenty of instability will be available and some
good mid level forcing will be present.
NListemaa

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Tue Sep 12 2023

Sct shra/tsra will increase through the afternoon with potential
highest through around 00Z. Iso shra could linger into the
overnight, particularly near ATL sites. Outside of shra/tsra, VFR
conditions are expected through the evening. Some potential exists
for areas of low cigs/reduced vsbys after 09-10Z. Winds will
remain W/SW through the day at 5-10 kts become light and vrb
overnight at less than 5 kts.

//ATL Confidence...18Z Update...
Medium confidence cigs/vsbys/shra coverage overnight into Weds
AM.
High confidence on afternoon elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  84  64  80 /  40  30  20  10
Atlanta         69  86  67  82 /  40  20  10  10
Blairsville     60  79  56  76 /  40  10  10  10
Cartersville    66  84  62  82 /  40  20   0  10
Columbus        69  90  68  87 /  20  50  30  30
Gainesville     67  84  65  80 /  40  20  10  10
Macon           69  88  68  83 /  30  40  30  30
Rome            66  86  61  82 /  40  10   0  10
Peachtree City  66  86  64  83 /  30  20  20  10
Vidalia         70  89  70  85 /  40  50  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RW
LONG TERM....NListemaa
AVIATION...RW
Hazardous weather outlook, Sep 12, 4:38 AM EDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
438 AM EDT Tue Sep 12 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
438 AM EDT Tue Sep 12 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

The probability of widespread hazardous weather is low.

An isolated thunderstorms are expected between 2 PM and 2 AM, with
the greatest coverage occurring between 4 PM and 8 PM. Any storms
will be capable of frequent lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to scattered thunderstorms are expected each day through
Monday. Expect the greatest storm coverage to occur Wednesday,
then again Sunday afternoon through Monday. At this time the risk
for severe weather during any time period remain minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, Sep 12, 5:25 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
525 PM EDT Tue Sep 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             2 ESE Cross Roads       34.00N 84.72W
09/12/2023  E1.25 inch       Cobb               GA   Public

            Half dollar-size hail reported at
            intersection of Brookstone Dr NW and McLain
            Rd.

&&

LNM
Local storm report, Sep 12, 5:44 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
544 PM EDT Tue Sep 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             3 NNW Lost Mountain Par 33.98N 84.71W
09/12/2023  E1.75 inch       Cobb               GA   Public

            Golf ball-size hail reported at intersection
            of Mars Hill Rd and Hadaway Rd.

&&

LNM
Special weather statement, Sep 12, 5:44 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
544 PM EDT Tue Sep 12 2023

GAZ032-033-122215-
North Fulton GA-Cobb GA-
544 PM EDT Tue Sep 12 2023

...A strong thunderstorm will impact portions of central Cobb and
central Fulton Counties through 615 PM EDT...

At 544 PM EDT, a strong thunderstorm was over Fair Oaks, or over
Marietta, moving southeast at 20 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Atlanta, Marietta, City of South Fulton, Sandy Springs, Smyrna,
Kennesaw, Powder Springs, Austell, Fair Oaks, White Water Park, Lost
Mountain Park, Vinings, Jim R Miller Park, Six Flags Over Georgia,
Bolton, Dobbins Air Reserve Base, Mableton, Chastain Memorial Park,
and Due West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3403 8456 3392 8435 3391 8435 3382 8443
      3375 8455 3389 8473 3393 8473
TIME...MOT...LOC 2144Z 298DEG 17KT 3392 8457

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 12, 5:48 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
548 PM EDT Tue Sep 12 2023

GAZ039-051-061-062-122215-
Taliaferro GA-Wilkes GA-Hancock GA-Warren GA-
548 PM EDT Tue Sep 12 2023

...A strong thunderstorm will impact portions of Warren, northeastern
Hancock, Taliaferro and south central Wilkes Counties through 615 PM
EDT...

At 548 PM EDT, a strong thunderstorm was near Powelton, or near
Crawfordville, moving east at 20 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Warrenton, Crawfordville, Norwood, Sharon, Camak, Springfield,
Ficklin, Cadley, Lundberg, Robinson, Mayfield, Powelton, Barnett,
Rocky Creek Fire Dept., Lyneville, Raytown, Alexander Stephens Park,
and Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3330 8264 3339 8302 3347 8301 3349 8298
      3352 8299 3356 8300 3359 8300 3360 8299
      3362 8300 3362 8298 3363 8297 3370 8264
      3361 8262 3361 8264 3360 8265 3349 8260
TIME...MOT...LOC 2148Z 271DEG 19KT 3348 8291

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Sep 12, 5:53 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
553 PM EDT Tue Sep 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     Hail             2 ESE Cross Roads       33.99N 84.72W
09/12/2023  E1.50 inch       Cobb               GA   Public

            Golf ball sized hail reported at Brookestone
            Country Club near Brookstone Dr NW and Burnt
            Hickory Rd NW.

&&
Special weather statement, Sep 12, 6:06 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
606 PM EDT Tue Sep 12 2023

GAZ005-006-122230-
Murray GA-Fannin GA-
606 PM EDT Tue Sep 12 2023

...A strong thunderstorm will impact portions of northeastern Murray
and northwestern Fannin Counties through 630 PM EDT...

At 606 PM EDT, a strong thunderstorm was over Conasauga, or 12 miles
south of Benton, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cohutta Wilderness, Tennga, and Jones Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3490 8450 3496 8476 3499 8475 3499 8446
TIME...MOT...LOC 2206Z 271DEG 15KT 3500 8472

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:47 PM EDTSpecial Weather StatementFFCBanks, Hall28 min
Sep 12, 1:25 PM EDTSpecial Weather StatementFFCBanks, Jackson35 min
Sep 12, 1:31 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield29 min
Sep 12, 2:17 PM EDTSpecial Weather StatementFFCCobb28 min
Sep 12, 2:19 PM EDTSpecial Weather StatementFFCGordon, Murray26 min
Sep 12, 2:48 PM EDTSpecial Weather StatementFFCGordon27 min
Sep 12, 3:41 PM EDTSpecial Weather StatementFFCCobb34 min
Sep 12, 3:48 PM EDTSpecial Weather StatementFFCRockdale27 min
Sep 12, 3:49 PM EDTSpecial Weather StatementFFCPutnam26 min
Sep 12, 4:10 PM EDTSpecial Weather StatementFFCTowns, Union35 min
Sep 12, 4:16 PM EDTSpecial Weather StatementFFCWalton29 min
Sep 12, 4:54 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Paulding51 min
Sep 12, 4:56 PM EDTSpecial Weather StatementFFCWalton34 min
Sep 12, 5:17 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding28 min
Sep 12, 5:22 PM EDTSpecial Weather StatementFFCHancock23 min
Sep 12, 5:44 PM EDTSpecial Weather StatementFFCCobb31 min
Sep 12, 5:48 PM EDTSpecial Weather StatementFFCTaliaferro, Warren27 min
Sep 12, 6:18 PM EDTSpecial Weather StatementFFCWarren27 min
Sep 12, 6:40 PM EDTSpecial Weather StatementFFCButts35 min
Sep 12, 6:43 PM EDTSpecial Weather StatementFFCChattooga32 min
Sep 12, 6:44 PM EDTSpecial Weather StatementFFCFannin31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.